Dilantin toxicity as a possible cause of major depression
by
Levkovitch Y, Abramovitch Y, Nizan I.
Shalvata Mental Health Center,
Sackler School of Medicine,
Tel Aviv University.
Harefuah 1993 Jun 15;124(12):762-4, 795


ABSTRACT

Diphenylhydantoin (D; Dilantin) is widely used in neurologic and psychiatric practice for treating convulsive disorders. D overdosage and poisoning may cause behavioral disturbances, such as schizophreniform and delusional states. To the best of our knowledge, D has been linked with mood disorders in just 1 documented case. We report a 70-year-old woman who developed major depression as a complication of D intoxication. Treatment with folic acid led to complete recovery. We believe that D causes depression by lowering folic acid blood levels by a biochemical mechanism. We suggest that levels of D and folic acid be monitored continually all patients treated with the drug.
Suicide
Options
Dilantin
Anhedonia
Melancholy
Anticonvulsants
Sodium valproate
Drugs and reward
Essential fatty acids
Evolution and emotion
PTSD and bereavement
Epilepsy and depression
How stress triggers depression
Suicide, serotonin and the HPA Axis